The liver A large organ, located in the upper right abdomen, which assists in digestion by metabolising carbohydrates, fats and proteins, stores vitamins and minerals, produces amino acids, bile and cholesterol, and removes toxins from the blood. is one of the most important and largest organs in your body. It has been described as the body’s ‘chemical processing plant’. It plays a key role in food metabolism and digestion, in producing immune system proteins and importantly for people with HIV, in the breaking down of prescription and other drugs, and alcohol.
Older age (even without HIV) is associated with decreased liver function.
A healthy liver is important to process medicines effectively, so if your liver has been damaged by drinking too much alcohol, you are more likely to experience side effects from HIV medications (especially if you have hepatitis).
The blood fat A fat. increases caused by some HIV medications can also be made worse by heavy drinking.
There are a number of reasons why people with HIV may be more likely to experience liver damage. These include:
Symptoms of liver damage include:
What can you do?
Having HIV and hepatitis B or C can accelerate the progress of both infections and make both more difficult to treat. Hepatitis B is mainly spread through sex without a condom—particularly rough sex that draws blood, but can also be spread through sharing injecting equipment. Hepatitis C is mainly spread through sharing injecting equipment, but is rarely spread through sex.
You can have decreased liver function without any symptoms. Liver function tests (LFTs) are part of regular monitoring for people with HIV and results of LFTs in people with HIV are often outside of what is considered the ‘normal’ range. Such results do not necessarily mean you have, or are going to have, a huge problem with your liver. Your doctor will know when the LFT levels are something to be more concerned about.
As we get older it is often the case that we are on more and more drugs for various conditions, therefore the chances of having drug interactions increases.